Minnesota, 2015

Extreme Cold in Minnesota, February 22, 2015

February 22, 2015 · NWS ABR · 2 events in 2 counties and zones

Arctic air combined with north winds of 10 to 20 mph to bring extreme wind chills of 40 to 45 below zero across west central Minnesota during the morning hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Arctic air combined with north winds of 10 to 20 mph to bring extreme wind chills of 40 to 45 below zero across west central Minnesota during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 22, 5:32 AM CST, 28 minutes earlier.

Area forecast discussion, Feb 22, 5:32 AM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CST SUN FEB 22 2015

.UPDATE...
ISSUED AT 525 AM CST SUN FEB 22 2015

12Z AVIATION DISCUSSION UPDATED BELOW.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON)
ISSUED AT 320 AM CST SUN FEB 22 2015

AN ARCTIC HIGH PRESSURE TRACKING SOUTHEASTWARD ACROSS THE REGION
WILL PRODUCE BITTER COLD TEMPERATURES TODAY AND TONIGHT. TEMPS AT
925 MB RANGE FROM 28 BELOW...TO 20 BELOW C ACROSS THE CWA DURING
PEAK HEATING...WHICH SHOULD RESULT IN HIGHS IN THE SINGLE DIGITS
BELOW TO THE LOWER TEENS. WITH A BITTER COLD AIR MASS IN PLACE
TONIGHT...LOWS SHOULD PLUMMET QUICKLY UPON SUNSET. LOWS WILL
LIKELY FALL TO THE SINGLE DIGITS BELOW...TO THE TEENS BELOW ZERO
BEFORE WARM AIR ADVECTION DEVELOPS.

TEMPERATURES AT 925 MB WARM SUBSTANTIALLY TO THE SINGLE DIGITS ON
EITHER SIDE OF ZERO BY 0Z TUESDAY. THESE WARM TEMPS SHOULD PRODUCE
HIGHS IN THE UPPER 20S...TO THE LOWER 40S. SOME MODELS ARE
SUGGESTING THE WARMEST LOCATION WOULD BE NORTH CENTRAL SOUTH
DAKOTA DUE TO BETTER MIXING WINDS AND DRIER AIR MASS.

THE NEXT ARCTIC HIGH PRESSURE WILL BEGIN BUILDING SOUTHWARD DURING
THE LATE AFTERNOON HOURS ON TUESDAY. HIGHS ON TUESDAY WILL LIKELY
FALL DURING THE AFTERNOON ACROSS NORTHEASTERN SOUTH DAKOTA...AND
WESTERN MINNESOTA. WILL MAINTAIN AS DRY FORECAST PERIOD FOR
NOW...EVEN THROUGH A FEW MODELS LIKE THE NAM IS SHOWING LIGHT
PCPN DURING THE AFTERNOON.

.LONG TERM...(TUESDAY EVENING THROUGH SATURDAY)
ISSUED AT 320 AM CST SUN FEB 22 2015

THE MODELS CONTINUE TO SHOW THE LONG TERM TO BE DOMINATED BY COLD
NORTHERLY FLOW WITH BELOW NORMAL TEMPERATURES REMAINING. THE
ENTIRE US WILL BE COVERED BY UPPER LEVEL TROUGHING WITH RIDGING
OFF THE WEST COAST. FOR TUESDAY NIGHT AND WEDNESDAY...THE MODELS
CONTINUE TO BE CONSISTENT WITH TAKING A CLIPPER SYSTEM ALONG THE
ARCTIC BOUNDARY BRINGING LIGHT SNOW TO MUCH OF OUR CWA. THUS
...HAVE INCREASED POPS EVEN MORE FOR THE TUESDAY NIGHT THROUGH
WEDNESDAY TIME FRAME. ARCTIC HIGH PRESSURE WILL THEN PUSH IN
BEHIND THIS EXITING CLIPPER INTO THURSDAY NIGHT. THUS...EXPECT
MUCH BELOW NORMAL TEMPERATURES FOR BOTH WEDNESDAY AND THURSDAY
ACROSS THE CWA. THE WINDS WILL TURN AROUND TO THE SOUTH AND
SOUTHWEST FOR FRIDAY AND SATURDAY WITH THICKNESSES RISING SOME BUT
REMAINING ON THE COOL SIDE. TEMPERATURES WILL WARM SOME INTO THE
20S AND LOWER 30S FOR FRIDAY AND SATURDAY. THESE TEMPERATURES WILL
STILL BE BELOW NORMAL FOR THIS TIME OF YEAR. ALSO...EXPECT IT TO
REMAIN DRY FROM WEDNESDAY NIGHT ON THROUGH SATURDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 525 AM CST SUN FEB 22 2015

VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH TODAY AND TONIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR SDZ003>006-
     009-010-016>023-036-037.

     WIND CHILL WARNING UNTIL NOON CST TODAY FOR SDZ007-008-011.

MN...WIND CHILL WARNING UNTIL NOON CST TODAY FOR MNZ039-046.

&&

UPDATE...MOHR
SHORT TERM...SD
LONG TERM...MOHR
AVIATION...MOHR
Hazardous weather outlook, Feb 22, 4:12 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
412 AM CST SUN FEB 22 2015

MNZ039-046-SDZ007-008-011-019>023-231015-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
412 AM CST SUN FEB 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES OF 30 BELOW TO 40 DEGREES BELOW ZERO ARE
EXPECTED THROUGH THIS MORNING. WIND CHILL VALUES MAY FALL AS LOW
AS 30 DEGREES AGAIN LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>006-009-010-016>018-036-037-231015-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-POTTER-FAULK-
SPINK-HYDE-HAND-
412 AM CST SUN FEB 22 2015 /312 AM MST SUN FEB 22 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES OF 20 BELOW TO 35 DEGREES BELOW ZERO ARE EXPECTED
THROUGH THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ015-033>035-045-048-051-231015-
DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO-
412 AM CST SUN FEB 22 2015 /312 AM MST SUN FEB 22 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, Feb 22, 4:24 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
424 AM CST SUN FEB 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     EXTR WIND CHILL  WHEATON                 45.81N  96.50W
02/22/2015  M-35.0 F         TRAVERSE           MN   AWOS

&&

EVENT NUMBER ABR1500145

WFOABR
Local storm report, Feb 22, 4:25 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
425 AM CST SUN FEB 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     EXTR WIND CHILL  SISSETON                45.66N  97.05W
02/22/2015  M-35.0 F         ROBERTS            SD   ASOS

&&

EVENT NUMBER ABR1500146

WFOABR
Local storm report, Feb 22, 4:26 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
426 AM CST SUN FEB 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     EXTR WIND CHILL  7 N ROY LAKE STATE PARK 45.81N  97.43W
02/22/2015  M-35.0 F         MARSHALL           SD   MESONET

&&

EVENT NUMBER ABR1500147

WFOABR
Local storm report, Feb 22, 4:29 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
429 AM CST SUN FEB 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     EXTR WIND CHILL  ANDOVER                 45.41N  97.91W
02/22/2015  M-37.0 F         DAY                SD   MESONET

&&

EVENT NUMBER ABR1500148

WFOABR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Big Stone

When
February 22, 6:00 AM CST to 12:00 PM CST
Where
Big Stone forecast zone
Reported by
AWOS
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Traverse

When
February 22, 6:00 AM CST to 12:00 PM CST
Where
Traverse forecast zone
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562315, 562318.